Potential Toxicity of Caffeine when Used as a Dietary Supplement for Weight Loss
Background: Caffeine is added to dietary supplements to increase energy and suppress appetite. Many people take dietary supplements for weight loss. Patients may be unaware that supplements can contain caffeine, even if caffeine is not listed as an ingredient. Commonly used herbal dietary supplement ingredients, such as guarana, are natural sources of caffeine. Objective: To describe a case of possible caffeine-induced seizure in a patient taking an over-the-counter weight loss supplement. Case Report: A previously healthy 38-year-old female experienced blurring of vision and a new onset grand mal seizure. The patient had a two-month history of taking the dietary supplement, Zantrex - 3™. Zantrex - 3™ is advertised as a weight loss supplement which may provide rapid weight loss and extreme energy in one “power packed pill.” Conclusions/Summary: After discontinuation of Zantrex - 3™, the patient experienced no further seizure activity. Outpatient follow up at 2 and 6 weeks was noncontributory with follow up MRI and EEG both within normal limits.
Pendleton, Morgan; Brown, Stacy D.; Thomas, Christan M.; and Odle, Brian. 2013. Potential Toxicity of Caffeine when Used as a Dietary Supplement for Weight Loss. Journal of Dietary Supplements. Vol.10(1). 1-5. https://doi.org/10.3109/19390211.2012.758215 ISSN: 1939-0211